Missouri, 2015Tornadoes and Hail in Missouri, December 23, 2015
December 23, 2015 · NWS PAH · 12 events in 9 counties and zones
Two fast-moving lines of strong to severe storms moved east across southeast Missouri, accompanied by strong winds and isolated tornadoes. A few bowing segments along the lines produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $196,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two fast-moving lines of strong to severe storms moved east across southeast Missouri, accompanied by strong winds and isolated tornadoes. A few bowing segments along the lines produced damaging winds. Conditions were favorable for severe storms. A negatively-tilted mid-level trough from the central high Plains to the Arklatex ejected northeast through the middle Mississippi Valley. At the surface, an area of low pressure over northeast Kansas moved to central Wisconsin. A trailing cold front surged eastward through the Mid-Mississippi and Lower Ohio Valleys. The storms were fed by a broadening and strengthening southwesterly low-level jet, which destabilized the atmosphere ahead of the storms. The presence of strong low-level and deep-layer wind shear enhanced the risk of wind damage and tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 3:34 AM CST, 6 hours 9 minutes earlier.
Area forecast discussion, Dec 23, 3:34 AM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
334 AM CST WED DEC 23 2015
.SHORT TERM...(Today through Friday night)
Issued at 333 AM CST WED DEC 23 2015
Busy morning, and the significant weather has not even moved into
the area yet!
Current convection over south central Missouri suprizingly being
handled fairly well with the 12km NAM-WRF. Boundary layer ahead of
this area remains quite saturated and thermal/wind gradient is
actually better over the northeast Arkansas/Missouri BootHeel.
However, both the latest NAM and GFS guidance show a nose of 0-2km
instability nosing in near KPOF (Poplar Bluff Missouri) to just
west of KCGI (near Marble Hill Missouri) between 12-15z (6am-9am
CST). Re-introduced a mention of damaging wind in this Southeast
Missouri Delta region for the potential of increasing wind
momentum from line of convection producing at least marginally
severe wind gusts.
Wind shear in the 0-3km layer upticks across the Missouri
Bootheel region and into the Purchase area of West Kentucky by 18z
(noon). Added a mention of severe in the gridded forecast for
southwest KY shortly before noon. Increasing deep layer (0-6km) of
70-80 knots nose into Southeast Missouri and the Purchase area of
West Kentucky between 18z-21z (noon-3pm CST) per NAM-WRF and would
lead to sharpening updrafts with steeping lapse rates at low
levels. A focused area of severe thunderstorms was added to the
gridded forecast for parts of West Kentucky to suggest higher
potential for damaging wind, hail, and tornadoes. This also
corresponds closely with the SPC 10% or greater Risk area for EF2
or greater tornadic potential. For simplification purposes, kept
this area highlighted from noon to 6 pm CST (18z-24z).
Little significant change in temperatures at this time. With
ample moisture already available due to the antecedent stabilized
conditions (e.g. fog), model guidance may be under-estimating the
moisture pool available for buoyant updrafts. Leaned a little
higher with dewpoints early on (this morning) to reflect that
change.
Dropped any mention of weather during the daytime hours on December
24, but slowly ramped up precipitation from the southeast toward
sunrise Friday morning (Christmas). Main concern will be
persistent rainfall over West Kentucky by Friday night, which may
cause nuisance flooding issues.
.LONG TERM...(Saturday through Tuesday)
Issued at 333 AM CST WED DEC 23 2015
Looks to be shaping up to be a rather wet weekend, especially up
in our northern/western sections, as a stationary front drapes
along the Ohio River Valley and several pieces of mid lvl energy
eject ne along it within deep southwest flow regime. Precipitable
Water values progged to push over 1.5" suggest potential for some
hefty rain amounts along/north of the surface boundary, so where
this boundary sets of will be very important as to who gets the
heaviest rainfall. South of the front, QPF and overall POPs will
drop off fairly quickly, and temps will be unusually warm with
record highs in the lower 70s a good bet.
Models really diverge after the weekend with the handling of a deep
cut-off upper low that will eventually lift north from TX into the
southern Plains. This leads to low confidence forecast for early
next week. There still is a large model spread as to how quickly
this low lifts north into the Plains. Will continue with a
compromise/superblend type solution at this point. Cannot rule out
some severe threat with this system, depending on the track. Right
now the severe risk looks a bit greater south/east of our area, but
will need to monitor with time.
&&
.AVIATION...
Issued at 1209 AM CST WED DEC 23 2015
It is an educated guess as to exactly what will happen with the
cigs/vsbys overnight. As increasing low level winds will tend to
scour out vsby-restricting fog as time goes on, LIFR/IFR cigs will
probably hold on well into the day before rising to MVFR as
showers/tstms, some strong to severe, get going in the daytime. Very
strong south southwesterly winds are expected through the day with
gusts up to 30kts possible. More intense gusts will be possible near
any storms. Some showers are possible after dark with a cold
fropa across the region very late in the 06Z TAF period.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...Smith
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Dec 23, 8:38 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CST WED DEC 23 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
838 AM CST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS OVER SOUTHEAST MISSOURI EARLY THIS MORNING WILL
GRADUALLY EXPAND AND MOVE EAST THROUGHOUT THE DAY AND INTO THE
EARLY EVENING HOURS ACROSS THE REST OF THE OUTLOOK AREA.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INCLUDED THE
ENTIRE AREA IN AN ENHANCED RISK OF SEVERE THUNDERSTORMS. DAMAGING
WINDS, LARGE HAIL, AND TORNADOES ARE ALL POSSIBLE WITH THE STRONGER
THUNDERSTORMS.
WITHIN THIS AREA, A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS.
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM POPLAR
BLUFF AND CAPE GIRARDEAU MISSOURI, ONWARD TO EDDYVILLE ILLINOIS,
SOUTH TO AURORA KENTUCKY AND THE LAND BETWEEN THE LAKES.
SIGNIFICANT, LONG LIVED TORNADOES COULD DEVELOP IN THIS AREA.
THE TIME OF GREATEST CONCERN FOR SEVERE WEATHER WILL BE FROM AROUND
NOON...EXTENDING INTO THE EARLY EVENING. A FEW NEAR SEVERE
THUNDERSTORM WIND GUSTS MAY BE POSSIBLE WITH THE THUNDERSTORMS THIS
MORNING OVER PARTS OF SOUTHEAST MISSOURI.
THE THREAT OF SEVERE WEATHER SHOULD COMPLETELY EXIT THE QUAD STATE
REGION BY 8 PM CST.
MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT
MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE
LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF
POORLY DRAINED AND LOW-LYING AREAS.
MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED MAINLY THIS
AFTERNOON AND SHORTLY AFTER SUNSET.
WITH MODERATE TO HEAVY RAINFALL EXPECTED THIS WEEKEND, ANY SPOTTER
REPORTS OF FLOODING OR EXCESSIVE RAINFALL ARE ENCOURAGED AS WELL.
In the hours before
Special weather statement, Dec 23, 6:00 AM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CST WED DEC 23 2015
MOZ076-086-087-100-107>111-114-231300-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...NEW MADRID
600 AM CST WED DEC 23 2015
...GUSTY WINDS AND ISOLATED SMALL HAIL POSSIBLE WITH STRONGER
STORMS...
SHORTLY BEFORE 6 AM CST...A NARROW LINE OF SHOWERS AND ISOLATED
THUNDERSTORMS WERE DEVELOPING FROM NORTHWEST OF ZALMA TO NEAR
BLOOMFIELD MISSOURI, MOVING NORTH NORTHEAST AROUND SLIGHTLY FASTER
THAN 60 MPH.
THIS LINE SHOULD REACH NEAR A PERRYVILLE AND CAPE GIRARDEAU
MISSOURI LINE BY 630 AM CST.
ISOLATED SMALL HAIL, BETWEEN ONE QUARTER TO ONE HALF INCH WILL BE
POSSIBLE WITH THE STRONGER STORMS.
IN ADDITION, GUSTY WINDS BETWEEN 30 AND 40 MPH WILL BE POSSIBLE
ALONG AND BEHIND THIS LINE OF SHOWERS AND THUNDERSTORMS.
SMITH
Special weather statement, Dec 23, 7:06 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
706 AM CST WED DEC 23 2015
MOZ107-108-231415-
CARTER-RIPLEY-
INCLUDING THE CITIES OF...VAN BUREN...DONIPHAN
706 AM CST WED DEC 23 2015
...GUSTY WINDS NEAR 40 MPH POSSIBLE INTO WESTERN CARTER AND
RIPLEY COUNTIES BY 8 AM CST...
THE LEADING EDGE OF A NARROW LINE OF SHOWERS AND THUNDERSTORMS
WILL MOVE NEAR A LINE FROM VAN BUREN TO FREMONT MISSOURI LINE BY
8 AM CST.
WINDS BETWEEN 40 AND 50 MPH ARE POSSIBLE WITH THIS LINE.
STRONG TO SEVERE THUNDERSTORMS ARE HAVE BEEN OCCURRING ACROSS
NORTHERN ARKANSAS. PERSONS IN WESTERN SECTIONS OF CARTER AND
RIPLEY COUNTIES SHOULD REMAIN VIGILANT FOR POSSIBLE WARNINGS AND
BE PREPARED TO SEEK SHELTER QUICKLY.
SMITH
Event by event
7 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Tornado, Carter
- When
- December 23, 9:43 AM CST to 9:51 AM CST
- Where
- Carter County, 1 mi SW of Chilton to 5 mi NE of Chilton
- Rating
- EF1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $90,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.920, -90.933
The tornado began near the Current River along Highway Z and then moved northeast. Hundreds of trees were snapped or uprooted within a well-defined path in the Ozark National Scenic Riverways. The tornado passed through the tiny community of Chilton, where an old abandoned schoolhouse was nearly destroyed. A few homes received siding and shingle damage. Near the end of the damage path along Missouri Highway 21 and U.S. Highway 60, there was damage to the metal roofing of an old saw mill. A saw mill employee reported visually witnessing the tornado. Missouri Highway 21 was closed due to debris and power lines across it. The path was mostly through hilly and forested country. Peak winds were estimated near 95 mph.
Tornado, Wayne
- When
- December 23, 9:56 AM CST to 10:00 AM CST
- Where
- Wayne County, 4 mi W of Mill Spg to 2 mi NW of Mill Spg
- Rating
- EF1
- Path length
- 2.95 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.070, -90.773
Peak winds were estimated near 90 mph. Several tree trunks were snapped, and a few trees were uprooted. Several large tree branches were broken or snapped. The tornado occurred in heavily forested hilly terrain.
Tornado, Wayne
- When
- December 23, 10:08 AM CST to 10:12 AM CST
- Where
- Wayne County, 0.5 mi NE of Patterson to 3.5 mi ENE of Patterson
- Rating
- EF1
- Path length
- 3.04 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.185, -90.564
Peak winds were estimated near 105 mph. A couple dozen tree trunks were snapped, and several large tree branches were broken. Highway 34 was closed due to downed and uprooted trees. The tornado tracked along or just north of Highway 34, but it lifted before crossing U.S. Highway 67. The tornado tracked through forested areas and wetlands near the St. Francis River.
Thunderstorm Wind, Ripley
- When
- December 23, 10:12 AM CST
- Where
- Ripley County, Naylor
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 36.580, -90.600
Emergency management personnel measured a wind gust to 60 mph.
Thunderstorm Wind, Wayne
- When
- December 23, 10:12 AM CST
- Where
- Wayne County, Greenville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.130, -90.470
Roofs were damaged in the downtown area, including the roof of the courthouse and a bank.
Thunderstorm Wind, Stoddard
- When
- December 23, 10:35 AM CST
- Where
- Stoddard County, 1 mi SW of Puxico
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.940, -90.193
A tree was blown down on a house.
Thunderstorm Wind, Bollinger
- When
- December 23, 10:40 AM CST
- Where
- Bollinger County, 2.16 mi NE of Lutesville Airpk Arp to 2.28 mi ESE of Hurricane
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.344, -89.994
Along Highway 306 several miles north of Marble Hill, a barn was blown down. About ten miles north of Marble Hill, a carport roof was blown off on Highway M.
Thunderstorm Wind, Perry
- When
- December 23, 10:57 AM CST
- Where
- Perry County, Perryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -89.870
A couple of trees were blown down.
Thunderstorm Wind, Cape Girardeau
- When
- December 23, 11:00 AM CST to 11:15 AM CST
- Where
- Cape Girardeau County, Cape Girardeau to Whitewater
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 37.300, -89.530
Several tree limbs were blown down in Cape Girardeau. In Whitewater, a carport was tossed onto a house.
Thunderstorm Wind, Mississippi
- When
- December 23, 12:15 PM CST
- Where
- Mississippi County, East Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.780, -89.380
A power line was down, blocking a road.
Hail, Scott
- When
- December 23, 2:04 PM CST
- Where
- Scott County, Sikeston
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -89.580
Hail, Mississippi
- When
- December 23, 2:15 PM CST
- Where
- Mississippi County, Bertrand
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.920, -89.430
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 23, 201511 deaths · 64 injured · $12 million · EF4 · 8 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 20155 deaths · 7 injured · $7.8 million · EF3 · 16 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 2015$1.5 million · EF4 · 16 events
- Tornado and Hail in Arkansas, December 23, 20151 death · $885,000 · EF1 · 25 events
- Storm Surge and Blizzard in Alaska, December 23 to 28, 20151 death · 85 kt wind · 8 events
- Winter Storm and Heavy Snow in Idaho, December 23 to 24, 20151 death · 5 events
- Tornado and Hail in Arkansas, December 23, 2015$100,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Indiana, December 23, 20151 injured · $313,000 · EF1 · 29 events
- Flash Flood and Flood in Kentucky, December 23, 2015$585,000 · 1.75 in hail · 40 events
- Tornado and Damaging Winds in Kentucky, December 23, 20153 injured · $229,000 · EF1 · 9 events
- Tornadoes and Hail in Illinois, December 23, 2015$485,000 · EF1 · 17 events
- Tornado and Damaging Winds in Michigan, December 23, 2015$570,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609789, 609790, 609791, 609799, 610045, 609804, 609796, 610046, 609800, 609802, 609784, 609785.